Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 170, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Nov 6, 2005, 3:22 AM EST for Adams County, Jay County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 6, 2005, 3:22 AM EST (08:22 UTC)
- Expired
- Nov 6, 2005, 3:45 AM EST
- In force
- 23 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Adams County, IN, Jay County, IN
The radar
The Northern Indiana radar (KIWX), 95 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 6, 3:30 AM EST | TSTM WND DMG | 2 W Decatur, IN | NUMEROUS TREES DOWN. BARN BLOWN OVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 6, 2:00 AM EST | Severe Thunderstorm Watch | SPC | 85 min |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 060824
SVRIWX
INC001-075-060845-
/O.NEW.KIWX.SV.W.0170.051106T0822Z-051106T0845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
322 AM EST SUN NOV 6 2005
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAMS COUNTY IN INDIANA
JAY COUNTY IN INDIANA
* UNTIL 345 AM EST
* AT 319 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE SEVERE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF DECATUR TO 3 MILES SOUTH OF
REDKEY...AND MOVING EAST AT 65 MPH.
* LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
SALAMONIA...
DECATUR...
PORTLAND...
BERNE...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
MUCH OF NORTH CENTRAL INDIANA. GO TO A BASEMENT OR SMALL INTERIOR
ROOM. SEEK SHELTER INSIDE A STURDY STRUCTURE.
LAT...LON 4094 8508 4064 8510 4032 8517 4032 8481
4093 8478
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 7:50 PM EST, 7 hours 32 minutes earlier.
Area forecast discussion, Nov 5, 7:50 PM EST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 750 PM EST SAT NOV 5 2005 ...LATE SEASON SEVERE WEATHER EVENT POSSIBLE LATE TONIGHT... .UPDATE... WILL ISSUE UPDATE TO AFFORD TIMING OF SEVERE POTENTIAL LATE TONIGHT. 00Z ILX RAOB NEAR 900 J/KG CAPE AND ALSO BEGINNING TO SEE LOW/MID LEVEL WIND FIELD STRENGTHEN IN RESPONSE TO STRONG SHORTWAVE TROUGH ENERGY INTO SOUTHWEST MO AS 1000 MB LOW OVER EAST CENTRAL MISSOURI BEGINS TO UDERGO RAPID INTENSIFICATION. ETA12/RUC CONSISTENT IN SHOWING AIRMASS REMAINING UNSTABLE AHEAD OF SQUALL LINE THAT HAS DEVELOPED WITH MUCAPES IN 800-1000 J/KG RANGE THROUGH 09Z POINTING TOWARD A LONG-LIVED SQUALL/WIND EVENT. ALSO ENHANCED/INCREASING BL CONVERGENCE FIELD JUST DOWNWIND OF LINE FAVORING NEAR LONGEVITY OF EVENT AT LEAST THROUGH 09Z-12Z TIMEFRAME. ANTICIPATED CONVECTIVE MODE/MORPHOLOGY WITH IMPRESSIVE WIND FIELD AS 925-850 MB WIND FIELD STRENGTHENS TO 60-70 KTS KEEPS DAMAGING WIND POTENTIAL THE MAIN CONCERN. WITH 0-1KM SR HELICITIES IN 300-350M2/S2 RANGE ISOLD TOR RISK REMAINS WITH BOWS/LEWPS AND HAVE CONTINUED MENTION IN HWO. && .AVIATION... MVFR SC DECK REMAINED OVER SBN...BUT CONDITIONS WERE VFR AT FWA AT 23Z. WINDS SHOULD BECOME WEST LATE TONIGHT AND INCREASE AS SURFACE LOW PASSES TO THE NW OF THE AREA. ATTEMPED TO TIME POSSIBLE SQUALL LINE AFTER MIDNIGHT. STORMS SHOULD CLEAR THE AREA RAPIDLY AS SYNOPTIC WINDS INCREASE LATE TONIGHT. OTHERWISE...WINDS SHOULD DIMINISH DURING THE AFTERNOON. && .PREV DISCUSSION... SHORT TERM... TONIGHT AND SUNDAY... THE POTENTIAL FOR A CONVECTIVE WIND EVENT STILL SHAPING UP FOR OVERNIGHT TONIGHT. THE FIRST AND INITIAL WEAKER SHORT WAVE EMBEDDED IN SW FLOW WAS HELPING TO TRIGGER SHOWERS AND A FEW STORMS OVER IL AND EXTENDING INTO NORTHERN INDIANA AFTERNOON AS MILD AND MOIST AIR WAS SPREADING NORTH. SURFACE REPORTS INDICATED ONLY LOCALIZED SMALL HAIL WITH THE STORMS OVER IL. IMMEDIATELY BEHIND THE FIRST SHORT WAVE IS A SECOND AND STRONGER SYSTEM. OVERALL...HAVE TRENDED ONGOING GRIDS/FORECAST SLOWER WITH THE TIMING OF THIS STRONGER SHORTWAVE EJECTING OUT OF THE PLAINS INTO THE MIDWEST. EXPECT RAPID CYCLOGENESIS OF THE SURFACE LOW ENTERING WEST CENTRAL MO AT 20Z. THIS LOW WILL RACE NORTHEAST ABOUT SPI/BEH TRACK WITH A TRAILING COLD FRONT MOVING EAST OVERNIGHT. EXPECT A LINE OF STORMS TO DEVELOP ALONG/AHEAD OF THIS FRONT. NAM FORECAST CAPE UP TO 1000 J/KG...BUT POTENTIAL FOR DAMAGING WINDS EXISTS AS WINDS BETWEEN 900 MB AND 600 MB REACH 70 TO 90 KNOTS. MAY NEED ONLY RELATIVELY WEAK CONVECTION TO CHANNEL SOME OF THE HIGH WINDS DOWN TO THE SURFACE. GUT FEELING IS SQUALL LINE WILL FORM OVER IL AND MOVE INTO NORTHERN INDIANA/FAR SW LOWER MI AFTER MIDNIGHT AND RACE EAST. THEREFORE...HAVE KEPT THE MENTION OF DAMAGING WINDS OVERNIGHT FOR ALL FORECAST AREAS. FOR SUNDAY...KEPT WINDS JUST BELOW ADVISORY CRITERIA AS SFC LOW RACES RAPIDLY TO THE NORTHEAST. MAY BE AN HOUR OR 2 OF SUSTAINED WINDS AROUND 30 KNOTS...BUT FELT THE DURATION WAS TOO SHORT TO HOIST AN ADVISORY. ONLY CAVEAT IS IF THE DRY SLOT PUSHES INTO THE AREA AND SKIES CLEAR FOR A FEW HOURS. ANY EARLY MORNING SUN MAY BE SUFFICIENT TO MIX 55-60 KNOT LOW LEVEL WINDS DOWN TO THE SURFACE. OTHERWISE...WINDS SHOULD DIMINISH THROUGH THE AFTERNOON AS LOW MOVES QUICKLY AWAY FROM THE AREA AND GRADIENT SLACKENS. LONG TERM... SUNDAY NIGHT THROUGH SATURDAY... FCST PERIOD WILL BEGIN WITH SFC HIGH PRESSURE RIDGE CENTERED OVER OH/TN VALLEY. THIS SLIDES OFF TO THE EASTERN SEABOARD BY MONDAY NITE BRINGING MILD SW FLOW BACK INTO THE AREA FOR TUESDAY AS HIGHS WILL ONCE AGAIN BE MORE THAN 10F ABOVE NORMAL. RETURN FLOW WILL ALSO BRING WARM FRONT THROUGH THE AREA AS LOW PRESSURE DEVELOPS IN THE PLAINS. BOTH NAM AND GFS FORECASTING 50KT LLJ TO FORM IN MID-MS VALLEY MONDAY NIGHT AND MAY PROVIDE SUFFICIENT FORCING AS MOISTURE POOLS ALONG THE FRONT TO GENERATE A FEW SHOWERS AHEAD OF THE FRONT LATE MON NITE/TUE AM. FOR NOW WILL STAY WITH GOING DRY FCST AND SEE HOW SUBSEQUENT RUNS HANDLE THIS. AS THIS AREA OF LOW PRESSURE LIFTS NORTHEAST OUT OF THE PLAINS ANOTHER STRONG COLD FRONT WILL PUSH THROUGH THE AREA MID-WEEK. MEDIUM RANGE MODELS AGAIN ADVERTISING VERY STRONG WIND PROFILE WITH THIS SYSTEM...80KT MID-LEVEL JET AND 120KT UPPER LEVEL JET...SO POTENTIAL EXISTS FOR ANOTHER ROUND OF STRONG THUNDERSTORMS. 12Z RUN OF GFS BEGINNING TO LAG SOUTHERN END OF FRONT WHICH WOULD SLOW THE TIMING OF PRECIP AND FROPA IN OUR AREA. NO PLANS TO MAKE ANY TIMING ADJUSTMENTS RIGHT NOW...WILL HOLD OFF FOR BETTER RUN TO RUN CONSISTENCY. ANOTHER WEAK SFC RIDGE MOVES INTO THE OH/TN VALLEY FOR DAY 6 AND 7 GIVING DRY WX AND NEAR NORMAL TEMPS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...GALE WARNING IN EFFECT FROM 08Z TIL 18Z SUNDAY FOR LMZ043-046. && UPDATE...MURPHY SHORT TERM/AVIATION...SKIPPER LONG TERM....LOGSDON
Hazardous weather outlook, Nov 5, 7:10 PM EST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 710 PM EST SAT NOV 5 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-061015- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 710 PM EST SAT NOV 5 2005 /610 PM CST SAT NOV 5 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT AS A STRONG COLD FRONT CROSSES THE REGION. A SQUALL LINE OF THUNDERSTORMS WILL MOVE ACROSS ILLINOIS AND INTO INDIANA AND SOUTHERN LOWER MICHIGAN AFTER MIDNIGHT...AND THEN SWEEP QUICKLY EAST INTO NORTHWEST OHIO SHORTLY BEFORE DAYBREAK. THE PRIMARY SEVERE WEATHER HAZARD WITH THESE STORMS WILL BE DAMAGING WIND GUSTS TO 70 MPH. THERE IS ALSO A SMALLER CHANCE OF MARGINALLY SEVERE HAIL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WEST WINDS AT 20 TO 30 MPH WITH GUSTS UP TO 40 MPH ARE EXPECTED ON SUNDAY...ESPECIALLY DURING THE MORNING. THE WINDS WILL SUBSIDE LATER SUNDAY AFTERNOON AND EVENING. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-061015- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 710 PM EST SAT NOV 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE LOCALLY STRONG TO SEVERE WITH WINDS IN EXCESS OF 40 KNOTS AND LOCALLY HIGH WAVES. LATE TONIGHT WINDS WILL SHIFT TO THE SOUTHWEST AND INCREASE TO 35 KNOT GALES. WAVES WILL BUILD TO 5 TO 8 FEET BY DAYBREAK SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WEST GALES TO 35 KNOTS ARE EXPECTED SUNDAY WITH WAVES OF 8 TO 12 FEET. THE WIND WILL BEGIN TO SUBSIDE TO BELOW GALE FORCE BY LATER SUNDAY AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE MURPHY
In the hours before
Local storm report, Nov 6, 1:08 AM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
108 AM EST SUN NOV 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM MARINE TSTM WIND MICHIGAN CITY 41.71N 86.88W
11/06/2005 47 MPH LA PORTE IN MESONET
MEASURED AT MICHIGAN CITY GLERL SITE
&&
WAMSLEYLocal storm report, Nov 6, 2:58 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
258 AM EST SUN NOV 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM HAIL 10 E LOGANSPORT 40.75N 86.17W
11/06/2005 0.75 INCH CASS IN TRAINED SPOTTER
0248 AM HAIL SWAYZEE 40.51N 85.82W
11/06/2005 0.88 INCH GRANT IN PUBLIC
0250 AM TSTM WND DMG LOGANSPORT 40.75N 86.36W
11/06/2005 CASS IN TRAINED SPOTTER
TREE REPORTED KNOCKED DOWN.
&&
WAMSLEYLocal storm report, Nov 6, 3:19 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
319 AM EST SUN NOV 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND DMG WABASH 40.80N 85.83W
11/06/2005 WABASH IN LAW ENFORCEMENT
PORCH BLOWN OFF HOUSE...TREES AND POWERLINES DOWN.
&&
WAMSLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 11:55 PM EST | Special Marine Warning | IWX | 65 min | |
| Nov 6, 2:26 AM EST | Severe Thunderstorm Warning | IWX | Cass, Fulton, Miami | 34 min |
| Nov 6, 2:35 AM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 40 min |
| Nov 6, 2:43 AM EST | Severe Thunderstorm Warning | IWX | Grant | 32 min |
| Nov 6, 2:49 AM EST | Severe Thunderstorm Warning | IWX | Wabash | 26 min |
| Nov 6, 2:57 AM EST | Severe Thunderstorm Warning | IWX | Huntington, Whitley | 33 min |
| Nov 6, 3:05 AM EST | Severe Thunderstorm Warning | IWX | Blackford, Wells | 25 min |
| Nov 6, 3:15 AM EST | Severe Thunderstorm Warning | IWX | Allen | 30 min |
| Nov 6, 3:33 AM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 27 min |
| Nov 6, 4:16 AM EST | Wind Advisory | IWX | Adams, Allen, Blackford, DeKalb, Huntington, Jay and 5 more | 10 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.